Anti-Hypertensive Medicines Can Cause Dry Mouth, Teeth Discoloration, Gum Problems and Tooth Decay

Anti-Hypertensive Medicines Can Cause Dry Mouth, Teeth Discoloration, Gum Problems and Tooth Decay

photo of a set of discolored and uneven teeth

Yellow teeth is not a simple problem of stains. There are staining agents in beverages like coffee, tea, and red wine. Smoking and chewing tobacco can also stain teeth. Additionally, there is medication which stains teeth or can cause gum problems. According to Downtown Parker Dental, teeth discoloration can occur from taking some antibiotics (like tetracycline and doxycycline), anti-hypertensive medications and antihistamines.

Staining and Dry Mouth

A common side effect of anti-hypertensive medicines and some other medicines is dry mouth. Dry mouth occurs when saliva production decreases. Saliva helps in the digestive process when chewing food, and it also protects against bacteria. With a dry mouth, gums can get inflamed which then increases the risk of infection and tooth decay. Dry mouth leads to difficulty in swallowing and digestion which, in turn, also increases teeth stains.

Anti-hypertensive medication which can cause dry mouth includes ACE inhibitors, beta-blockers, and others. Additionally, these blood pressure drugs can cause gum swelling and growth. Swollen gums can lead to difficulty in cleaning between the teeth, as well as plaque build-up. Antihistamines and decongestants can also lead to dry mouth. Cough syrups are acidic, which can lead to discoloration and tooth decay. Antidepressants like selective serotonin reuptake (SSR) inhibitors can also cause the same effect.

Addressing Dry Mouth

Stained or yellow teeth can be remedied with professional teeth whitening. However, dry mouth can be addressed by drinking water more frequently. Other helpful tips include: brushing teeth two to three times a day; regular dental check-ups; cutting back on coffee, tea, alcohol, and other dehydrating drinks; stopping cigarette smoking or chewing tobacco; using a moisturizing mouth spray; using a hydrating mouth rinse; chewing sugarless gum.

Taking some medicines can cause dry mouth which leads to gum problems, tooth decay, infection, as well as tooth discoloration. A regular oral health regimen and frequent dental visits are necessary to maintain healthy teeth and gums.